The Time I Went Through Withdrawal
I tell the story of a few years ago, when I went through medication withdrawal, hoping it may help someone else not have to go through what I did.
I was switching from nortriptyline, a tricyclic antidepressant, to another medication of a different class. I had been on various doses for about six months at that point. My doctor said coming off nortriptyline cold turkey would be, “No big deal.”
What I didn't know about withdrawal
I didn’t know how the sudden lack of medication in my system could affect me. Withdrawal was a word I had associated with the cessation of smoking and coffee drinking, both things I did not do. And nortriptyline was the first preventive I tried so I didn’t know anything about tapering. I hadn’t thought to double-check my doctor’s instructions with my pharmacist. After all, he was an award-winning headache specialist.
Our 10th annual Migraine In America survey is now open. Take the survey to help us paint a clear picture that while an attack might be over, the disease never really ends.
In reality, coming off the nortrip’ was a trip—and not a fun one. It took three days to reach out to my neurologist because I was so used to being sick at that point. How are you supposed to know when you get migraines every day that you’re sick on top of sick? After several calls and emails, he did not get back to me. At that point, I was desperate to know what was wrong with me. It was the one time in my adult life I cried on the phone to “mommy,” saying how scared I was.
I later read:
"Quitting cold turkey may shock your nervous system, leading to a longer, more protracted withdrawal as your physiology scrambles to make changes. Although tapering off of Nortriptyline may require more time and patience, it allows your physiology to adapt to reductions in dosing gradually. Symptoms tend to be noticeably less severe with a gradual taper than cold turkey."1
Symptoms of withdrawal
So I tried my primary care doctor. I was finally able to be seen by someone at my PCP’s office, and he diagnosed me with nortriptyline withdrawal. These were my symptoms:
- Lack of appetite
- Lower abdominal cramping and pain
- Weight loss of almost ten pounds
- Fever (was lowered when I was able to hydrate)
- Lower Back pain
It was tough at first to differentiate these symptoms from a really bad migraine. One clue was that they didn’t respond to my regular medication, were much more severe, and a migraine had never made me dehydrated enough from diarrhea to cause a fever.
The insomnia and nightmares were a terrible combination because when I was finally able to fall asleep I would dream about being separated from those I love. This made me reluctant to sleep even the few short hours my body could muster. Though fatigue was definitely part of my regular migraines, insomnia and nightmares were new to me.
Sensory and movement disturbances
- Dizziness and vertigo
- “Brain Zaps”
The dizziness and vertigo were also common for me during a migraine, but with the withdrawal it was more severe. A big clue to the fact I had withdrawal was the “brain zaps,” an electric shock like sensation that ran from my head and through my body.I later found out that brain zaps are a real phenomenon often associated with antidepressant withdrawal.2
- Lost sense of time and direction
These can also be part of a migraine for me, but the confusion was much more profound than I had experienced before. Days and hours blurred together, and it was all I could do to keep things straight.
When I look up symptoms of nortriptyline withdrawal, I see all of what I experienced and more. One of the key things I did not experience were mood-disturbances (such as uneasiness, anxiety, and agitation). I felt upset and scared about being sick and not knowing what was wrong, but thankfully my emotions stayed relatively stable considering what I was going through.
Losing trust in my neurologist
I saw my neurologist the following week—he denied it was withdrawal. I lost my trust in him that day (at least when it came to this issue), though I continued to work with him because his overall plan was helping despite this hiccup. I know that no one is perfect, even doctors. I gave him an unofficial contract to read over—it asked him to taper my meds and be available to consult with when I was going through medication changes. It also said I was willing to self-educate on any new medication I was taking. He half-glanced at it but did concede slightly and said he’d taper my meds. It was probably about the best response I could expect from him.
Some symptoms faded in a week, and others took two to three weeks. I had months of aches and fatigue afterward, diagnosed as fibromyalgia. Though I had fibromyalgia symptoms before the withdrawal, I wonder how it possibly factored into my flare-up of pain and fatigue that year.
What did I learn?
- Withdrawal is different for everyone, and can depend on the dosage, how quickly you go off the medication, and on your own body and how it tends to react to these types of things.1
- Though I trust my current doctors, I now ask my doctor and pharmacist about tapering. I usually go with the slowest, gentlest method I can. I find I am still sensitive to medication changes even when it’s not cold-turkey.
- I don’t wait as long again to get medical help for severe symptoms. It’s possible I could have avoided a lot of misery if I had simply mentioned my symptoms to my pharmacist and started to taper off the med.
- I learned that when dealing with unpleasant medication changes, it will get better. But as much as I can avoid side effects, I do.
Now I want to ask, have you ever experienced withdrawal? How is your medical team about educating you on the safest, best ways to make medication changes? Have unpleasant side-effects dissuaded you from going on or off any medications? Tell me your story. And if you have been able to avoid withdrawal thus far, I hope it stays that way for you!
Have you taken our Migraine In America Survey yet?